Alert archive / Iowa / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jul 21, 2017, 9:55 AM CDT for 5 counties in Iowa. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2017, 9:55 AM CDT (14:55 UTC)
- Expired
- Jul 22, 2017, 5:27 AM CDT
- In force
- 20 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WGUS63 KDMX 211455 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 955 AM CDT Fri Jul 21 2017 ...Flash Flood Watch in effect through Saturday morning... .Several inches of rain has already fallen across this area during the past 12 to 24 hours. Additional rainfall is expected throughout today into tonight which may lead to flash flooding...especially in urban areas. IAZ027-028-221400- /O.NEW.KDMX.FF.A.0005.170721T1455Z-170722T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Bremer- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 955 AM CDT Fri Jul 21 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of north central Iowa and northeast Iowa, including the following areas, in north central Iowa, Butler. In northeast Iowa, Bremer. * Through Saturday morning * Additional rainfall is expected throughout today into tonight, which may lead to flash flooding. * Typically urban flood-prone locations may flood, creating potentially hazardous travel conditions and the potential for road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kotenberg
4 follow-up statements
154 WGUS63 KDMX 212009 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 309 PM CDT Fri Jul 21 2017 ...Flash Flood Watch in effect through Saturday morning... .Several inches of rain has already fallen across this area during the past 12 to 24 hours. Additional rainfall is expected throughout today into tonight which may lead to flash flooding... especially in urban areas. IAZ038-039-050-221400- /O.EXA.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grundy-Black Hawk-Tama- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 309 PM CDT Fri Jul 21 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... The National Weather Service in Des Moines has expanded the * Flash Flood Watch to include portions of central Iowa and northeast Iowa, including the following areas, in central Iowa, Grundy and Tama. In northeast Iowa, Black Hawk. * Through Saturday morning * Additional rainfall inches is expected throughout today into tonight, which may lead to flash flooding. * Typically flood-prone locations may flood, creating potentially hazardous travel conditions and the potential for road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ IAZ027-028-221400- /O.CON.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Bremer- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, and Waverly 309 PM CDT Fri Jul 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * Portions of north central Iowa and northeast Iowa, including the following areas, in north central Iowa, Butler. In northeast Iowa, Bremer. * Through Saturday morning * Additional rainfall is expected throughout today into tonight, which may lead to flash flooding. * Typically flood-prone locations may flood, creating potentially hazardous travel conditions and the potential for road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kotenberg
186 WGUS63 KDMX 220233 FFADMX Flood Watch National Weather Service Des Moines IA 933 PM CDT Fri Jul 21 2017 ...Flash Flood Watch remains in effect through Saturday morning... .Several inches of rain fell over this area Friday morning. Additional rainfall is still possible tonight, which may lead to flash flooding...especially in urban areas. IAZ027-028-038-039-050-221400- /O.CON.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Bremer-Grundy-Black Hawk-Tama- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 933 PM CDT Fri Jul 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM CDT SATURDAY... The Flash Flood Watch continues for * Portions of central Iowa, north central Iowa, and northeast Iowa, including the following areas, in central Iowa, Grundy and Tama. In north central Iowa, Butler. In northeast Iowa, Black Hawk and Bremer. * Until 9 AM CDT Saturday * Additional rainfall is expected tonight, which may lead to flash flooding. * Typical flood-prone locations may flood, creating potentially hazardous travel conditions and the potential for road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Ansorge
265 WGUS63 KDMX 220927 FFADMX Flood Watch National Weather Service Des Moines IA 427 AM CDT Sat Jul 22 2017 ...Flash Flood Watch remains in effect through Saturday morning... .Several inches of rain fell over this area Friday morning. Some additional rainfall is expected this morning, however conditions for heavy rainfall are waning. IAZ027-028-038-039-050-221400- /O.CON.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Bremer-Grundy-Black Hawk-Tama- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 427 AM CDT Sat Jul 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of central Iowa, north central Iowa, and northeast Iowa, including the following areas, in central Iowa, Grundy and Tama. In north central Iowa, Butler. In northeast Iowa, Black Hawk and Bremer. * Until 9 AM CDT this morning * Additional rainfall is possible this morning, which may lead to flash flooding. * Typical flood-prone locations may flood, creating potentially hazardous travel conditions and the potential for road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
631 WGUS63 KDMX 221027 FFADMX Flood Watch National Weather Service Des Moines IA 527 AM CDT Sat Jul 22 2017 IAZ027-028-038-039-050-221130- /O.CAN.KDMX.FF.A.0005.000000T0000Z-170722T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Bremer-Grundy-Black Hawk-Tama- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 527 AM CDT Sat Jul 22 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Iowa, north central Iowa, and northeast Iowa has been cancelled. While isolated thunderstorms remain possible this morning, the threat of flash flooding heavy rainfall has subsided. Therefore, the watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 21, 7:58 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 21, 7:58 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 758 AM CDT Fri Jul 21 2017 ...Updated Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 415 AM CDT Fri Jul 21 2017 Stationary boundary remains extended across Iowa from west-central to east-southeast portions of the state and will be the focus for additional convection during the morning hours. Several concerns today with this boundary and how far north- northeast it will reach by this afternoon and it's impact on the maximum temperatures today. The ESRL HRRR and even the 21.06z NAM12 seem to have a decent handle on the current radar trends and have further thunderstorm development later this morning over central to western Iowa and leaned toward a blend today. Tonight, leaned closer a GFS/NAM blend for pop trends. Surface low over western Nebraska/eastern Colorado looks to strengthen today and pull the warm front northward through the morning hours. Upper level ridge continues to dominate over the south-central CONUS and allowing several ripples of energy to quickly move across northern Iowa/southern Minnesota late this afternoon into the evening. The warm front will likely to be located near the IA/MN border and extending southeast into northern Illinois by around 00z-03z Saturday and convection should initiate/redevelop during this time frame along and northeast of this boundary. With plenty of instability available and deep moisture convergence in the aforementioned location...expecting some fairly widespread convection by tonight. Heavy rain will be a significant concern with warm layer cloud depths around 13kft to 14kft, precipitable water values over 2.00" and weak Corfidi vectors oriented southeast along the surface boundary tonight. Thus, efficient rain producers are highly probable with the training potential over the northeast sections of the forecast area. May need to consider a Flash Flood Watch as this are has seen some decent rainfall this past week. The other concern tonight is with the severe weather threat...mainly looking a straight-line wind threat, but certainly cannot rule out some decent sized hail stones across the north-northeast. The stronger shear is further east-northeast into far northeast Iowa and southern Wisconsin providing a better chance for widespread severe storms. With the warm front surging northward this morning and cloud cover likely to go with it, high confidence much of the central to southern Iowa will see another very sultry day today. Nudged up maximum temperatures slightly as once the front surges northward, decent mixing develops later this morning into the afternoon hours. Dew points remain in the lower to middle 70s leading to heat index values back into the 100-110F range with a few spots possibly topping 112F. Leaned more towards the NAM12 for temperatures today as it did fairly well with the maximum temperatures on Thursday in the headlined area. Des Moines is likely to see another triple digit high today. .LONG TERM.../Saturday through Thursday/ Issued at 415 AM CDT Fri Jul 21 2017 The surface boundary will have reached northwest Iowa by Saturday morning and will continue to settle southeast through the day. Conditions will remain hot and humid south of the boundary and temperatures should be back into the 90s south of Highway 30. Have leaned towards the warmer ECMWF/GFS solutions. Dew points should be in the lower 70s though some potential for high values pooling along and ahead of the boundary. Will leave headlines as is for now but will likely need to reconfigure after today to remove some of the north counties from the advisory and potentially downgrade a portion of the excessive heat warning. Thunderstorm chances associated with the boundary passage will be inhibited much of the time by warmer air aloft capping vertical ascent. Any thunderstorm chance looks to be relegated to the far southeast where enough diurnal heating through the day may erode the cap. Should storms develop over the south, enough instability and modest deep layer shear would air the potential for a few severe storms. A transition to northwest flow will occur Saturday night into Sunday as a strong upper level system moves across the Great Lakes region. This will usher in a cooler and more pleasant airmass into the state. High temperatures may hit 90 once again over the southern half. A large area of high pressure will settle into the western Great Lakes on Monday. High temperatures on Monday will be in the upper 70s to mid 80s and with dew points in the upper 50s to lower 60s, it will be a very nice day compared to the past few days. The area of high pressure will keep the area dry through Tuesday then precipitation chances will gradually increase as return flow develops as the high departs to the east. The best chances for precipitation will arrive Wednesday night and Thursday. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 756 AM CDT Fri Jul 21 2017 Have VCTS mentioned at ALO, MCW, and FOD through this morning with weak convection moving northward. Otherwise, additional storm chances possible tonight in the same locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062- 070>075-081>086-092>097. Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037- 044>050. && SHORT TERM...Podrazik LONG TERM...Donavon AVIATION...Podrazik
Hazardous weather outlook, Jul 20, 3:12 PM CDT, 18 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 312 PM CDT Thu Jul 20 2017 IAZ057>062-070>075-081>086-092>097-211100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widely scattered thunderstorms are possible this evening into tonight, mainly north of Highway 34. A severe storm or two may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms are possible between Friday night and Saturday night, then again around Wednesday night. A few severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023-024-033>037-044>050-211100- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. IAZ004>007-015>017-025>028-038-039-211100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Grundy-Black Hawk- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. Lee
In the hours before
Special weather statement, Jul 21, 9:42 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Des Moines IA 942 AM CDT Fri Jul 21 2017 IAZ028-211700- Bremer- Including the city of Waverly 942 AM CDT Fri Jul 21 2017 ...Heavy Rainfall Has Lead to Urban Street Flooding... Overnight heavy rain across the county has caused some areas of northern Bremer County to experience street flooding and some road closures in rural areas. In particular, areas in and surrounding Sumner have been affected. County Officials indicate that the street flooding is beginning to subside...but caution that area travelers should be aware of possible road closures in and around the Sumner area. In addition, thunderstorms are moving through northern Iowa this morning and may bring more rainfall to portions of northern Bremer County. More thunderstorms are possible later this afternoon and tonight over northern Iowa. This may cause brief rises on streams and the potential for additional urban street flooding. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:05 PM CDT | Special Weather Statement | DMX | Sac | 55 min |
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 26 min |
| Jul 20, 7:13 PM CDT | Special Weather Statement | DMX | Guthrie | 47 min |
| Jul 20, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 41 min |
| Jul 20, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 21 min |
| Jul 20, 8:50 PM CDT | Special Weather Statement | DMX | Dallas | 55 min |
| Jul 20, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 48 min |
| Jul 20, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 56 min |
| Jul 20, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Jasper, Marshall, Story | 56 min |
| Jul 20, 10:37 PM CDT | Special Weather Statement | DMX | Marion | 38 min |
| Jul 20, 11:06 PM CDT | Special Weather Statement | DMX | Poweshiek | 39 min |
| Jul 20, 11:23 PM CDT | Special Weather Statement | DMX | Tama | 37 min |
| Jul 20, 11:29 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 31 min |
| Jul 21, 10:01 AM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Jul 21, 3:26 PM CDT | River Flood Watch | DMX | Black Hawk | 5 days |
Nearby
Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.